Sunday, March 7, 2010

Feel Like a Yo-Yo

Hi friends,
I'm sorry to leave you hanging so long since the last post. Quite honestly I've felt so much like a Yo-Yo it's been hard to lasso enough ambition to do anything. I won't belabor it with a day by day accounting ups and downs of last week but suffice it to say I have had more downs lately. Must be a poor Yo-Yo operator! First off I was able to make a decent recovery from the nausea attacks of Thursday and Friday. Last week Saturday afternoon and Sunday were actually pretty darn comfortable!

Radiation treatments continued all week and they continued to inflict damage to me. I have felt some improvement in the hip areas that were giving me problems but I have traded that for some new areas! Any of you that were at my party a year ago may recall that I was hobbled by pain that started in my lower back and extended with both pain and numbness through my rear end and down my right leg. This past week I have had a mirror image of that - same stuff but on the left side. I have seen more docs and nurses this week than I care to remember in an effort to get this outbreak under control. I met with the palliative team who upped my pain meds yet again as well as the radiation oncology team who showed me the plan again and assured me that they were hitting those areas with the treatments and could do no more than they were doing. As I have explained before, I know I have a lot of disease in the bones throughout my spine and pelvis but it was still a little scary when they showed me the scan again and I could see the extent of tumor burden in my pelvic region. I better make sure I don't slip on the ice and take a fall because it sure looks like that area is weakened considerably!

So - bottom line for the week has been significant pain from the hips down through my left leg. I have not been able to get it under control no matter what kind of chemicals I threw at it. Sitting, standing and laying down all were a challenge. I'll be reasonably comfortable for a short time before things flare up and I have to change positions.

I know that it is impossible for doctors to tell someone exactly what kind of reactions to expect from these treatments but it's frustrating to have all these new things developing when I was assured only minor side effects would surface. They say that what I am experiencing now is a "pain flare" which they describe as an unexpected temporary increase in pain. They think it is being caused by the radiation and are hoping that when the treatments are done the flare will subside. The thing with radiation is that it continues to work for weeks after the treatments have stopped, which is great for fighting cancer but not so great if you are waiting for a pain flare to subside. I've had 2 days this weekend with no treatments and no relief from pain so I expect this "discomfort" will continue well past my last treatment on Wednesday. Terrific.

My company will be displaying our wares at the Sports Show at State Fair Park this weekend. The show runs 5 days, Wednesday through Sunday. It is our most important retail marketing effort of the year and I feel like a schlepp for not participating. But there is just no way I can spend any time at all on my feet. I probably would not even make it from the front door to our booth without stopping a few times. But if you go please stop in to see us. Spend a few bucks,
shoot the breeze, drop my name, drool over the cool accessories, whatever makes you happy. Booth 1320 in the center part of the hall.

Before I let you go - One last important piece of information. Last week I described a new medication I'm taking as melt-in-your-mouth. It turns out the proper medical terminology for that type of pill is "Orally Disintegrating". When I learned this I could only think of the old M&M commercials where they claimed that M&M's "melt in your mouth not in your hands." I'm really glad that medical people stay out of the marketing business and vice-versa. Would you buy a product that Orally Disintegrates?

Be Well - Be Blessed! 

No comments:

Post a Comment